Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Elko, NV

June 1, 2015Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 1, 2015, 2:37 PM PDT for Elko County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 2:37 PM PDT (21:37 UTC)
Expired
Jun 1, 2015, 3:00 PM PDT
In force
23 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 137 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS55 KLKN 012137
SVRLKN
NVC007-012200-
/O.NEW.KLKN.SV.W.0009.150601T2137Z-150601T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 300 PM PDT

* AT 235 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF RUBY 
  VALLEY...OR NEAR SECRET PASS AND STATE HIGHWAY 229 ...AND MOVING 
  NORTHEAST AT 30 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  DEETH...STAR VALLEY...SECRET PASS AND ANGEL LAKE. 

THIS INCLUDES MILE MARKER 344 SR 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4077 11522 4084 11544 4119 11520 4103 11488
TIME...MOT...LOC 2135Z 204DEG 57KT 4089 11529 

$$

TURNER
2 follow-up statements
824 
WWUS55 KLKN 012150
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
250 PM PDT MON JUN 1 2015

NVC007-012200-
/O.CON.KLKN.SV.W.0009.000000T0000Z-150601T2200Z/
ELKO NV-
250 PM PDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 249 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF DEETH...MOVING 
NORTHEAST AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
DEETH...STAR VALLEY...ANGEL LAKE AND SECRET PASS. 

THIS INCLUDES MILE MARKER 344 SR 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4081 11518 4089 11537 4119 11520 4103 11488
TIME...MOT...LOC 2149Z 204DEG 57KT 4110 11516 

$$

TURNER
310 
WWUS55 KLKN 012157
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
257 PM PDT MON JUN 1 2015

NVC007-012206-
/O.EXP.KLKN.SV.W.0009.000000T0000Z-150601T2200Z/
ELKO NV-
257 PM PDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 300 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED 
BELOW SEVERE LIMITS. THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 
3 PM PDT. BRIEF HEAVY RAIN AND SMALL HAIL WILL REMAIN POSSIBLE AS
THE STORM WEAKENS THROUGH 330 PM. 

LAT...LON 4081 11518 4089 11537 4119 11520 4103 11488
TIME...MOT...LOC 2155Z 204DEG 57KT 4110 11516 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:15 PM PDT, 22 minutes earlier.

Area forecast discussion, Jun 1, 2:15 PM PDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
215 PM PDT MON JUN 1 2015

.SYNOPSIS...WARM AND DRY WEATHER IS EXPECTED ACROSS NEVADA ON
TUESDAY...WITH TEMPERATURES TYPICAL OF EARLY JUNE. THE NEXT
DISTURBANCE WILL PRODUCE SCATTERED AFTERNOON THUNDERSTORMS
ACROSS MAINLY ELKO COUNTY WEDNESDAY AFTERNOON. LOW PRESSURE
DEVELOPING IN CALIFORNIA WILL KEEP AFTERNOON THUNDERSTORMS
IN THE FORECAST THURSDAY AND FRIDAY. TROPICAL MOISTURE FROM
THE PACIFIC WILL INCREASE RAIN ACROSS NEVADA NEXT WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

VIGOROUS TROUGH ROTATING THROUGH THE PAC NW THIS AFTERNOON, WITH
STRONG INSTABILITY AND DYNAMICS JUST CLIPPING NE NEVADA WITH A FEW
STRONG THUNDERSTORMS. INTENSE SUPERCELL NORTH OF MONTELLO SHOWED
ROTATION AND LARGE HAIL ON RADAR FOR A TIME, WITH ADDITIONAL
STORMS DEVELOPING OVER THE RUBY MOUNTAINS. INSTABILITY WANES
QUICKLY AFTER SUNSET, WITH ANY SHOWERS AND CUMULUS RAPIDLY
DISSIPATING. TEMPERATURES OVERNIGHT TYPICAL OF EARLY JUNE.

TUESDAY...TROUGH PERSISTS OVER THE PAC NW, WITH WARM DRY SW FLOW
OVER NEVADA. VERY LITTLE IF ANY INSTABILITY TOMORROW, WITH NAM
FORECASTING POSITIVE LIFTED INDICES. LEFT AN ISOLATED AFTERNOON
THUNDERSTORM MENTION ACROSS FAR NORTHERN NEVADA TO MATCH THE
NEIGHBORING WFOS, BUT THERE CERTAINLY WILL NOT BE MUCH. SW BREEZES
RAMP UP SOME TUESDAY AFTERNOON, AVERAGING 10-20 MPH, WITH A FEW
GUSTS OF 25-30 MPH, WITH THE WARM DRY SW FLOW ALOFT. AFTERNOON
TEMPERATURES VERY NEAR EARLY JUNE NORMALS.

WEDNESDAY...TROUGH REMAINS ANCHORED OVER THE PAC NW, WITH THE NEXT
SHORTWAVE EMANATING FROM THIS TROUGH ENTERING NORTHERN CALIFORNIA
AT 5 AM WEDNESDAY. MODEL GUIDANCE IN EXCELLENT AGREEMENT THAT
TROUGH AXIS WILL ARRIVE IN NE NEVADA DURING THE AFTERNOON PEAK
HEATING HOURS, IGNITING ANOTHER ROUND OF SCATTERED CONVECTION
MAINLY ACROSS ELKO COUNTY. INCREASED POPS, SPECIFICALLY FOR THE
HIGHER TERRAIN OF ELKO COUNTY, WHERE CONVECTION WILL BE MOST
FAVORED. CAPE/SHEAR COMBINATION WILL BE SUFFICIENT FOR STRONG TO
LOCALLY SEVERE THUNDERSTORMS ACROSS ELKO COUNTY WEDNESDAY
AFTERNOON. TEMPERATURES AGAIN VERY NEAR EARLY JUNE NORMALS. TURNER

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODELS COMING
INTO SOME AGREEMENT ON BRINGING ANOTHER TROUGH INTO THE REGION
WITH SUFFICIENT MOISTURE TO KEEP THINGS ON WET SIDE.

WEDNESDAY NIGHT STARTS WITH A BROAD TROUGH OVER THE WEST COAST AND
WESTERN INTERMOUNTAIN REGION ...BUT THE MAIN SOURCE OF RH FROM THE
NORTHEAST PACIFIC. SUFFICIENT INSTABILITY FOR SHOWERS...BUT MOSTLY
SLIGHT CHANCE TO LOW CHANCE.

FROM THURSDAY THROUGH THE REMAINDER OF THE LONG RANGE PERIOD...THE
TROUGH DIGS ALONG THE COAST AND CLOSES DRAMATICALLY. IT DOES NOT
DEEPEN APPRECIABLY...STAYING BETWEEN 565 AND 570 DM AT 500 MB...BUT
A DECENT RIDGE FORMS TO THE NORTHWEST....CREATING A QUASI-REX BLOCK
OVER THE WEST. THIS KEEPS THE LOW IN PLAY OVER THE GREAT BASIN.
HENCE...POPS THROUGH THE PERIOD.

THE REAL THING TO TALK ABOUT IS HURRICANES ANDRES AND BLANCA IN THE
EASTERN PACIFIC. THESE DIMINISH OVER TIME...BUT THEIR TROPICAL
MOISTURE GETS ENTRAINED INTO THE COASTAL LOW AND BROUGHT INTO
NEVADA. THE MAIN TRAJECTORY LOOKS AT THIS WRITING TO BE INTO WHITE
PINE COUNTY...BUT IT'S NOT DUE UNTIL ABOUT SUNDAY...SO AM KEEPING AN
OPEN MIND. KEPT POPS IN ALL WEEK...ON THE LOW SIDE...BUT KEEPS A
MENTION OF PRECIP/STORMS.

TEMPS COOL OFF UNDER THE TROUGH FOR A NICE LATE SPRING WEEK. BB

&&

.AVIATION...EXPECTING SOME VCSH/VCTS AT KEKO THIS AFTERNOON AND
EVENING...WITH MAINLY MIDDLE LEVEL CIGS AT KELY. KWMC AND KTPH ARE
MAINLY IN THE DRIER AIR TO THE WEST. WINDS COULD GUST INTO THE MID
20 KNOT RANGE AT ALL FIELDS...WITH HIGHER VARIABLE GUSTS NEAR THE
STORMS AROUND KEKO. THIS ALL TAPERS OFF AFTER SUNSET. VFR AT ALL
SITES WILL DOMINATE THROUGH THE PERIOD. A FEW BUILDUPS MIGHT OCCUR
TUESDAY AFTERNOON AROUND KEKO AND KWMC. BB

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/98/98

In the hours before

Special weather statement, Jun 1, 11:58 AM PDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT MON JUN 1 2015

NVZ031-011945-
NORTHERN ELKO COUNTY NV-
1158 AM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
1245 PM PDT...

AT 1156 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CONTACT...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

STORMS ALONG U.S. HIGHWAY 93 FROM CONTACT TO JACKPOT ARE EXPECTED TO
INTENSIFY OVER THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
CONTACT AND JACKPOT.
U.S. HIGHWAY 93 FROM CONTACT TO JACKPOT.

LAT...LON 4156 11471 4162 11491 4200 11479 4199 11439
TIME...MOT...LOC 1856Z 205DEG 47KT 4173 11474

TURNER
Special weather statement, Jun 1, 12:31 PM PDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1231 PM PDT MON JUN 1 2015

NVZ031-033-012015-
SOUTHEASTERN ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-
1231 PM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 115 PM
PDT...

AT 1229 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MONTELLO...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTELLO.
STATE HIGHWAY 233 NEAR MONTELLO.

LAT...LON 4107 11420 4119 11436 4120 11436 4156 11404
      4121 11404
TIME...MOT...LOC 1929Z 217DEG 49KT 4127 11418

TURNER
Special weather statement, Jun 1, 12:36 PM PDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PDT MON JUN 1 2015

NVZ031-012015-
NORTHERN ELKO COUNTY NV-
1236 PM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
115 PM PDT...

AT 1235 PM PDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS OVER NORTHEAST ELKO COUNTY...FROM NEAR JACKPOT
TO NEAR CONTACT...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
CONTACT AND JACKPOT.
U.S. HIGHWAY 93 FROM NEAR CONTACT TO NEAR JACKPOT.

LAT...LON 4188 11404 4187 11406 4155 11478 4194 11516
      4200 11504 4200 11495 4199 11404
TIME...MOT...LOC 1935Z 228DEG 52KT 4186 11478

TURNER
Special weather statement, Jun 1, 1:33 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
133 PM PDT MON JUN 1 2015

NVZ031-012115-
NORTHERN ELKO COUNTY NV-
133 PM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
215 PM PDT...

AT 131 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES NORTH OF MONTELLO...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ELKO
COUNTY.

LAT...LON 4137 11430 4181 11439 4182 11404 4138 11404
TIME...MOT...LOC 2031Z 176DEG 45KT 4154 11419

TURNER
Special weather statement, Jun 1, 2:11 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
211 PM PDT MON JUN 1 2015

NVZ034-038-039-012200-
SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
211 PM PDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 300 PM
PDT...

AT 209 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF RUBY VALLEY...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT LIGHTNING IS EXPECTED ON THE RUBY MOUNTAINS THROUGH 3 PM.

LOCATIONS IMPACTED INCLUDE...
THE CENTRAL RUBY MOUNTAINS.
CLOVER VALLEY...RUBY VALLEY AND SECRET PASS.

LAT...LON 4063 11532 4075 11546 4099 11515 4083 11491
TIME...MOT...LOC 2109Z 230DEG 48KT 4073 11531

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:58 AM PDTSpecial Weather StatementLKN47 min
Jun 1, 12:31 PM PDTSpecial Weather StatementLKN44 min
Jun 1, 12:36 PM PDTSpecial Weather StatementLKN39 min
Jun 1, 1:33 PM PDTSpecial Weather StatementLKN42 min
Jun 1, 1:38 PM PDTSevere Thunderstorm WarningLKNElko40 min
Jun 1, 2:11 PM PDTSpecial Weather StatementLKNElko49 min
Jun 1, 2:52 PM PDTSpecial Weather StatementLKN38 min
Jun 1, 2:53 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jun 1, 3:05 PM PDTSpecial Weather StatementLKNElko25 min
Jun 1, 3:09 PM PDTFlash Flood WarningLKNElko3 hr
Jun 1, 3:40 PM PDTSpecial Weather StatementLKN50 min
Jun 1, 3:46 PM PDTSevere Thunderstorm WarningLKNElko29 min
Jun 1, 4:15 PM PDTSevere Thunderstorm WarningLKNElko12 min
Jun 1, 4:16 PM PDTSevere Thunderstorm WarningLKNElko13 min
Jun 1, 4:47 PM PDTSpecial Weather StatementLKN43 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.